Mathematics Stack Exchange is a question and answer site for people studying math at any level and professionals in related fields. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Let for each $n$ there is a vector space $V_n$ given which carries two Banach-space norms $\|\cdot \|_i$ ($i=1,2$) which are

1) equivalent

2) $\|x\|_1\leqslant \|x\|_2$ for each $x\in V_n$.

Consider the $\ell_\infty$-sums: $X_i=\sum_{i=1}^\infty \oplus_\infty (V_n, \|\cdot\|_i)$ ($i=1,2$).

Must the spaces $X_1$ and $X_2$ be isomorphic?

share|cite|improve this question
Let each $V_n=\Bbb R$. For $x\in V_n$ let $\|x\|_1=|x|$ and $\|x\|_2=n|x|$. Then $X_1$ is just $\ell_\infty$; is $X_2$? – Brian M. Scott Oct 7 '12 at 11:08
@TMK The summation index should be $n$, not $i$, no? – fgp Oct 7 '12 at 11:41
Is it true that norms $\Vert\cdot\Vert_1$, $\Vert\cdot\Vert_2$ depends on $n$. Otherwise you had to state that all $V_n$ are the same – Norbert Oct 7 '12 at 14:25
@BrianM.Scott: the map $x\mapsto n^{-1}x$ is a linear isometry of $(\mathbb{R},\Vert \cdot \Vert_1)$ onto $(\mathbb{R},\Vert \cdot \Vert_2)$, so in the case you mention $X_2$ is also $\ell_\infty$. – Philip Brooker Oct 12 '12 at 11:30

The answer is no in general. For a counterexample, take $V_n= \mathbb{R}^n$ with norms $\Vert \cdot \Vert_1$ and $\Vert \cdot \Vert_2$ defined by setting $\Vert (x_i)_{i=1}^n\Vert_1 = \sup_{1\leq i\leq n}\vert x_i\vert$ and $\Vert (x_i)_{i=1}^n \Vert_2 = (\sum_{i=1}^n \vert x_i\vert^2)^{1/2}$ for each $(x_i)_{i=1}^n \in \mathbb{R}^n$. Then, up to (isometric) isomorphism, $X_1 = \ell_\infty$ and $X_2=\sum_{n=1}^\infty \oplus_\infty \ell_2^n$. As $\ell_\infty$ has the Dunford-Pettis property, $X_1$ cannot have a complemented subspace isomorphic to $\ell_2$, whereas $X_2$ does have a complemented subspace isomorphic to $\ell_2$; indeed, that $\sum_{n=1}^\infty \oplus_\infty \ell_2^n$ has a complemented subspace isomorphic to $\ell_2$ is shown in Manuel Gonzalez's paper On the duality problem for weakly compact, strictly singular operators, Quaestiones Mathematicae 28(1) (2005), pp.37-38 (perhaps there are other references for this result?). In particular, $X_1$ cannot be isomorphic to $X_2$.

share|cite|improve this answer

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.